Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anosmia
Mar 14, 2008

I have been HIV pos since about 1980 and started taking meds in the early 1990's. Always have been below detection levels since sensitivity tests first became available. For the last 5 or 6 years I noticed a steady loss in taste and smell. I recently had sinus surgery to correct recurrent infections and removal of polyps. Since just before the surgery and right after I experienced almost no sense of smell and concurrent taste. The doctor put me on a regular regimen of sinus rinses with an added steroid. Still no improvement except for a very clean sinus. The I switched to Atripla after taking an azt based combo cocktail. My smell returned big time, then after two weeks or so it disappeared more or less. My nasal cavities are always dry. Could the anitviral's be the cause of my Anosmia? I am 67. Anonymous in NY

Response from Dr. Henry

Good question. Loss of taste and smell has been rarely reported in the setting of HIV treatment so it is tough to link a cause and effect for a rare/unusual association. I have not observed any patient loss taste or smell due to use of Atripla but have witnessed a low rate of a variety of odd/hard to explain central nervous system side effects. Use of ritonavir can cause tongue/taste abnormalities is a small subset of patients. If any reader wants to share their experience or has a pertinent reference please post. KH



Previous
frozen shoulder
Next
ARV SIDE EFFECT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement